Best way to get off Effexor - looking for recommendations
I am interested in getting off Effexor and am wondering what recommendations people may have. I have been on it for about 5 years and it was prescribed to help with effects from menopause. I will be seeing my doctor in mid August and can wait to ask her, but my problem with the Effexor is that I believe it may be the culprit of causing sever muscle stiffness, which is a rare side effect. In 2018, my legs were temporarily paralyzed and at the time, I was tested for a number of diseases (through MRIs) and the conclusion was a toxic myopathy to Omeprazole that I had taken for three days. This was concluded after other considerations and test results were analyzed. My legs got back to normal after a couple of months, but I still have this stiffness in my thighs that flares up on occasion, and about a month ago I had another episode where I had difficulty walking (not a paralysis). My CPK result for this last episode came back in the normal range, so there was no indication of a problem there. I had another brain and thoracic scan this week, and all results were normal. So, I'm back to thinking it may just possibly be the Effexor. I'm feeling a little anxious to experiment with trying to ween myself off of it before I visit my doctor in August, but that may not be the best idea. I currently take 37.5 mg – the lowest dosage available. Last night I cut open a capsule to see if it was a powder or if there was a way that I might be able to reduce the dosage, and it turned out to be little beads. I could try halving the number of beads to see if that might be a good way to taper off, but I would appreciate some advice here. Also, I had a hysterectomy two years ago (full, but have ovaries), so I don't think I need the Effexor for those symptoms any longer. I am 56 years old. It would be nice to have a feeling of normal strength back in my legs. Thanks for any help or advice.
Interested in more discussions like this? Go to the Women's Health Support Group.
My advice is not to experiment with changing dosage until talk to provider. If you can not move appointment to an earlier date, maybe you can send a message to provider and ask about changing amount.
Effexor is also used to treat depression and I have taken in past. I no longer take, but switching or stopping an anti-depression medication usually involves tapering off gradually.
Thanks, Laurie. I think that's a good idea to message my provider and see if I can start the process earlier. Appreciate your advice!
Hello @nln and welcome to Mayo Clinic Connect. As @roch mentioned, weaning off of this drug should be done in consultation with your provider. That said, there are a few other conversations on Connect about this topic that you may find of interest.
– Weaning Off Effexor with CBD Oil:
– Tips on Minimising Withdrawal Symptoms from Effexor (aka Venlafaxine)
Will you let us know what you learn from messaging your provider?
I haven’t had any side effects from Effexor, but I was weaned down from 150mg to 75mg. Then after three months I started 37.5mg, three months later 37.5 every other day.
Ultimately, I needed to stay on Effexor and chose 75 as my best dosage. It takes about a year to wean off of them completely.
Those little beads are time released, some release the medication right away, some in a few hours, some 12 hours, etc. Please don’t try to separate them, ask your doctor about every other day, then every two days, etc. Good luck…
I heartily endorse reading "Tips on Minimising Withdrawal Symptoms from Effexor (aka Venlafaxine)."
I, too, was on Effexor for hot flashes—just 25 mg. Effexor is a very powerful antidepressant that affects your brain's neurotransmitters—serotonin and norepinephrine. Even at low doses (your 37.5 and my 25 mg), be aware Effexor still has a profound effect on the brain. While reducing, or after getting off Effexor, it takes your brain a while to figure out how to rebalance serotonin and norepinephrine on its own.
When it comes to tapering off Effexor, each of us is just guessing what tapering schedule's going to work for us. Only you know how you feel; don't let anyone rush you (doctors can be VERY optimistic about how quickly patients can taper off). Take as much time to taper off as you need to.
You will note that the recurring recommendation on the "Tips" thread is to taper off Effexor (venlafaxine) SLOWLY. You drop to a lower dosage that is no more than 5–10% less than your current dosage and stay at the new level for weeks (even months) AND stabilize before dropping again.
Withdrawal symptoms (brain zaps, anxiety, hopelessness, rage, etc.) are the big tipoff that a taper is being done too aggressively. "Cold turkey" stopping Effexor/venlafaxine can be dangerous. Yo-yoing on/off and skipping days puts you into withdrawal because Effexor/venlafaxine is a very short-lived drug in the body.
Your doctor can prescribe a different formulation of Effexor—changing from extended-release capsules to regular-release tablets, or to specify a certain brand of capsules (one person found Teva had the most consistent size and number of beads within a capsule—helpful to those counting and throwing out beads to taper). I personally was on immediate release 25 mg tablets that could be cut; as I tapered, I cut the tablet into halves and quarters and even shaved off slivers to mix and match appropriate reductions. You can also ask your doctor to write a prescription for a compounding pharmacy to make tapered doses for you (the extra cost may well be worth it because you can glide down in incremental amounts, rather than make rather large jagged drops).—
You can also ask your doctor about a "Prozac bridge"—you taper off Effexor while ramping up on Prozac and then taper off the Prozac. Essentially, the Prozac cushions the effect of no Effexor and lets you "ride out" the withdrawal process. It doesn't work for everyone.—